Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2004, 9:56 AM EDT for Van Buren County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 9:56 AM EDT (13:56 UTC)
- Expired
- May 8, 2004, 10:30 AM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342
WUUS53 KGRR 081356
SVRGRR
MIC159-081430-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 AM EDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 1030 AM EDT
* AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LAWRENCE...OR ABOUT 10
MILES WEST OF PAW PAW...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAWTON...PAW PAW AROUND 1005 AM EDT
ALMENA AROUND 1010 AM EDT
MATTAWAN AROUND 1015 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4228 8614 4229 8578 4209 8578 4210 8598
4211 8599 4211 8614
$$
RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:02 AM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 8, 4:02 AM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 402 AM EDT SAT MAY 8 2004 .SHORT TERM... AS HAS BEEN THE CASE NOW FOR THE PAST FEW DAYS...THE MAIN FOCUS OF THE FORECAST REVOLVES AROUND THE FRONTAL POSITION NEAR THE REGION AND THE RESULTING SHOWER AND THUNDERSTORM CHANCES THROUGH MON NIGHT. LATEST REGIONAL RADAR IMAGERY SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS MOVING OVER THE NORTHERN HALF OF THE CWFA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING OUT TO THE WEST. THESE AREAS OF PCPN ARE A RESULT OF BROAD RRQ UPPER DIVERGENCE OF AN UPPER LEVEL JET NORTH OF THE AREA AND THE ASSOCIATED LLJ COMING OUT OF THE PLAINS STATES. STRONG H850-700MB THETA-E ADVECTION IS NOTED AS A RESULT OF THE LLJ ADVECTING THE WARM AND MOIST AIR OVER THE AREA. THIS PCPN WILL AFFECT THE NRN HALF OF THE CWFA FOR THE MORNING HOURS. AS A SFC WAVE PASSES THROUGH THE STATE AND THEN EAST THIS AFTERNOON...THIS AXIS OF PCPN WILL BEGIN TO SHIFT TO OVER THE SOUTHERN SECTION OF THE CWFA. WE WILL TAPER POPS FROM CATEGORICAL NORTH TO SCT/CHC SOUTH THIS MORNING. THEN THIS AFTERNOON...WE WILL TAPER THE POPS FROM LIKELY SOUTH TO CHC/SCT OVER THE NORTH. SOME AREAS IN THE CENTRAL CWFA COULD SEE PCPN FOR A GOOD MAJORITY OF THE DAY. HYDRO IS NOT A CONCERN AT THIS TIME DUE TO THE STEADY MOVEMENT OF THE PCPN AND THE RECENT RELATIVELY DRY CONDITIONS. ALSO...THE PCPN AXIS SHOULD FLUCTUATE ENOUGH TO KEEP ANY ONE AREA FROM GETTING TOO MUCH RAIN. AS FAR AS SEVERE WX IS CONCERNED...HAIL AGAIN LOOKS TO BE THE MAIN THREAT. IF THE SOUTH WARMS UP AND DESTABILIZES ENOUGH BEFORE THE PCPN MOVES IN...WIND FIELDS BECOME A LITTLE MORE FAVORABLE FOR THE POSSIBILITY OF SOME DAMAGING WINDS WITH CONVECTION THIS AFTERNOON. TEMPS WILL BE TRICKY AS A TIGHT GRADIENT IS EXPECTED TO BE PRESENT OVER THE CWFA. HIGHS OVER THE NORTH WILL LIKELY ONLY REACH THE UPPER 50S AND PLACES OVER THE SOUTH COULD HIT 70 WHERE MOST OF THE PCPN WILL HOLD OFF UNTIL THIS AFTERNOON. THE FRONT AND INSTABILITY AXIS WILL SHIFT SOUTH THIS EVENING INTO THE OVERNIGHT HOURS. MOST OF THE CWFA WILL LIKELY STAY MOSTLY DRY A GOOD PORTION OF THE NIGHT TONIGHT. THE FRONT WILL BEGIN TO MOVE NORTH AGAIN LATE TONIGHT AND MID LEVEL THETA-E ADVECTION WILL AGAIN BRING A CHC OF SOME SHOWERS AND THUNDERSTORMS LATE...ESPECIALLY TO SOUTHERN AREAS. THE BEST CHC LOOKS TO REMAIN JUST SOUTH...SO WILL GO SCT FOR THE SOUTH AND CHC FOR THE NRN 2/3RDS OF THE CWFA. LOWS WILL RANGE FROM THE 40S UP NORTH TO LOW TO MID 50S OVER THE SOUTH. THE FRONT WILL CONTINUE TO MOVE NORTH ON SUN...AND THE PCPN CHANCES WILL ALSO CONTINUE TO BE POSSIBLE. WITH THE SMALL DETAILS DETERMINING THE EXACT PLACEMENT OF THE FRONT...AND THE UNCERTAINTY THAT STILL EXISTS...WE WILL CONTINUE WITH THE CHC/SCT SHOWERS AND THUNDERSTORMS AND WILL NOT MAKE MAJOR ADJUSTMENTS TO THE TEMPS. IT DOES LOOK AT THIS POINT THAT WE WILL GET INTO THE WARM SECTOR FOR SUN THROUGH MON. TEMPS ON SUN WILL GET UP INTO THE 70S AT LEAST WHERE THE WARM FRONT PASSES NORTH. MON SHOULD SEE TEMPS AGAIN IN THE 70S OR HIGHER IF WE SEE SUNSHINE. LOWS WILL BE IN THE 50S TO NEAR 60 SUN NIGHT. MOST OF THE PCPN SHOULD REMAIN NORTH OF THE AREA...BUT SHOWERS AND THUNDERSTORMS CAN NOT BE RULED OUT. AS A COLD FRONT THEN COMES INTO THE AREA MON OR MON DEPENDING ON THE MODEL...WE WILL AGAIN SEE PCPN CHCS. .LONG TERM... PERSISTENT/STUBBORN WEST TO EAST FRONTAL BOUNDARY SHOULD STILL BE IN THE VICINITY OF SW MI ON TUESDAY...SO WILL MAINTAIN THE THREAT OF SHOWERS AND TSTMS. ON TUESDAY NIGHT AND WEDNESDAY...THIS BOUNDARY IS PROGGED TO FINALLY LIFT NORTH OF THE AREA AS HEIGHTS RISE IN RESPONSE TO THE BROAD LONGWAVE TROUGH DIGGING OUT WEST. THE MAIN FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY ON WEDNESDAY AND THURSDAY SHOULD BE WEST OF MICHIGAN CLOSER TO SURFACE COLD FRONT...AND THESE LOOK LIKE PREDOMINATELY DRY AND WARM DAYS FOR SW MI. HOWEVER THE LATEST GFS IS TRYING TO SUGGEST THAT A FEW ISOLATED/SCATTERED SHOWERS/STORMS WILL STILL BE POSSIBLE WELL EAST OF THE COLD FRONT DUE TO WEAK SHORTWAVES IN THE SW FLOW ALOFT INTERACTING WITH AFTERNOON AND EVENING INSTABILITY IN THE WARM SECTOR. WITH A HIGH AMPLITUDE RIDGE OVERHEAD AND H8 TEMPS OF 14 TO 16C...LOWER 80S CERTAINLY APPEAR POSSIBLE ON WEDNESDAY AND THURSDAY. THE SURFACE COLD FRONT IS CURRENTLY PROGGED TO COME THROUGH ON FRIDAY SO SHOWER/TSTM CHANCES SHOULD INCREASE THEN AND TEMPS SHOULD COOL DOWN. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && NJJ MEADE
Hazardous weather outlook, May 8, 7:00 AM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EDT SAT MAY 8 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 700 AM EDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND TONIGHT SOUTH OF INTERSTATE 96. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...AND THE BEST TIME FOR SEVERE WEATHER IS AFTER 4 PM. WIDESPREAD THUNDERSTORMS WILL AFFECT THE AREA NORTH OF INTERSTATE 96 THIS MORNING INTO EARLY AFTERNOON. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT WILL STILL CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL...AND SMALL HAIL AS THEY MOVE EAST AT 40 MPH. THE STORMS NORTH OF INTERSTATE 96 ARE EXPECTED TO DIMINISH THIS AFTERNOON. MEANWHILE...A WARM FRONT WILL LIFT NORTH INTO EXTREME SOUTHERN LOWER MICHIGAN THIS AFTERNOON...PROBABLY REACHING TO ABOUT INTERSTATE 94. THIS FRONT MAY BECOME A FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING AS TEMPERATURES RISE INTO THE 70S AND INSTABILITY INCREASES FROM KALAMAZOO TO JACKSON. STORM MOVEMENT WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE FRONTAL BOUNDARY WILL REMAIN SITUATED OVER...OR NEAR... SOUTHERN LOWER MICHIGAN SUNDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH DAY...WITH SEVERE WEATHER AND LOCALLY HEAVY RAINFALL A PERSISTENT THREAT THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...AND WILL REMAIN POSSIBLE SUNDAY THROUGH TUESDAY AS WELL. MEADE
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.